Sorafenib-Associated Psoriasiform Eruption in a Patient With Hepatocellular Carcinoma openaccess articles

August 2014 | Volume 13 | Issue 8 | Editorials | 899 | Copyright © 2014

Turna İlknur MD,a Sevgi Akarsu MD,a
Saim Çarşanbalı MD,a Banu Lebe MD,b
and Emel Fetil MDa

aDokuz Eylül University, Faculty of Medicine, Department of Dermatology, İzmir, Turkey
bDokuz Eylül University, Faculty of Medicine, Department of Pathology, İzmir, Turkey

Abstract

No abstract available

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

As the use of new chemotherapeutic agents becomes more common, the associated side effects increase. Sorafenib tosylate (Nexavar® tablets, Bayer Healthcare Pharmaceuticals Inc.) is approved for use in the treatment of unresectable hepatocellular carcinoma (HCC), advanced renal cell carcinoma, and locally recurrent or metastatic, progressive, differentiated thyroid carcinoma refractory to radioactive iodine treatment. It inhibits tyrosine kinase receptors such as vascular endothelial growth factor, platelet-derived growth factor, cKit, and Raf kinases. Although some cutaneous side effects of sorafenib are well described, a possible association of psoriasiform eruption and sorafenib has been reported more recently.1-6 We present herein another patient who developed cutaneous psoriatic lesions following sorafenib therapy.

A 69-year-old man with a history of HCC presented to our dermatology clinic with a complaint of scaly erythematous lesions on the trunk and extremities. He had a 40-year history of stable mild-to-moderate localized plaque-type psoriasis that was in remission for at least 10 years. After surgical resection of HCC, sorafenib (400 mg twice daily orally) was initiated due to the lung metastases. Ten days after the drug was started, scaly erythematous papules developed on his elbows. A skin biopsy showed confluent parakeratosis, hypogranulosis, suprapapiller thinning, psoriasiform hyperplasia, and proliferating congested capillaries in elevated papilla. These changes are all consistent with classical psoriasis. Then, discontinuation of sorafenib for one month was recommended by the Department of Oncology. When drug was taken again, multiple guttate erythematous papules and plaques scattered gradually over his trunk, knees, and arms (Figure 1). Biopsy taken from a femoral papule showed confluent parakeratosis, hypogranulosis, Munro microabscesses, intraspinous neutrophils, suprapapiller thinning of epidermis, and psoriasiform epidermal hyperplasia, a few necrotic keratinocytes, as well as superficial perivascular lymphocytes and many eosinophils in the dermis (Figure 2). His lesions improved significantly two weeks after treatment with clobetasol 17-propionate ointment and narrow-band UVB phototherapy, while sorafenib was discontinued.

table 1

Sorafenib is usually well tolerated, however, various cutaneous side effects including hand-foot skin reaction, facial erythema, acral erythema, alopecia, xerosis, a non-specific exanthem, stomatitis, and subungual splinter hemorrhages have been frequently reported. Less commonly, multiple squamous cell carcinoma, keratoacanthoma, eruptive melanocytic lesions, and epidermoid cysts have also been described. Even though cutaneous toxicities are not usually life threatening, they may lead to dose modification or discontinuation of critical antineoplastic therapy. On the other hand, a recent study indicated that patients with sorafenib-related cutaneous reactions might be associated with a good survival prognosis in HCC, and therefore early identification and management of these reactions might be critical for continuing sorafenib therapy.7

↑ back to top


  • 1
  • 2

Related Articles